What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 17, 12:52 PM EST, 53 minutes earlier.
Area forecast discussion, Aug 17, 12:52 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
152 PM EDT Tue Aug 17 2021
.SYNOPSIS...
Deep tropical moisture will persist through mid week as
Tropical Cyclone Fred and its remnants pass to the west and
Atlantic high pressure remains to the east. Weak troughing
should then persist across the region later this week through
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Morning surface analysis/satellite imagery/regional radar data
reveals Tropical Depression Fred circulation over the far
western Georgia border as of 14Z. Semblance of a tropical feeder
band continues to swing northward along the South Carolina
coast generally north of Fripp Island with a few distinct areas
of heavy rainfall sliding up through the region. Aside from
relatively brief heavy rainfall, convection has largely been
behaving itself.
Further west, distinct dry slot noted in satellite imagery down
through the far southern South Carolina counties into SE
Georgia bringing some sunshine/heating to those areas.
Initial band of showers/storms is expected to lift through the
northern counties of the CWA through early-mid afternoon
bringing a bit of a break in cloud cover/precip coverage.
However, one or more additional band of showers/storms is likely
to develop to our west and swing eastward...impacting areas
largely west of the I-95 corridor. With heating through that
area, forecast MLCAPE values in excess of 2000 J/Kg are possible
by early afternoon. And, with stronger low level flow
associated with TC Fred, might get a bit interesting with any
storms that develop this afternoon. Our western counties remain
within a marginal risk for severe per SPC Day One outlook. That
said, stronger low level flow/higher effective bulk shear/helicity
values will be migrating north/northeastward in time as Fred
continues to migrate north. Will see how it goes...
Previous discussion...
Just after sunrise: The anticipated band of heavy rain has
arrived and continues to spread onshore. Fortunately, the
heaviest rainfall and the heaviest band has remained either just
offshore or has missed the Charleston peninsula. This is great
news for avoiding flooding this morning. The threat still exists
through roughly mid morning. Previous discussion continues
below.
This morning through today: The center of Fred continues to
track northward near the Alabama/Georgia state line while
showers and a few thunderstorms stream onshore into the forecast
area within the broader flow around Fred. Through sunrise and
into mid morning, the expectation is that we will see the
coverage and intensity of rainfall increase significantly,
especially across southeast South Carolina. Precipitable water
values will surge to around 2.3 inches, with strong moisture
transport noted at 850 mb and 925 mb, in addition to upper level
divergence around 300 mb. All of these factors match the
numerous model signals we see for an area of heavy rainfall
across southeast South Carolina, especially the Charleston Tri-
County region. In this area, the heaviest rain will fall over
the next 6-8 hours and the forecast is for additional rainfall
amounts in the 1-2 inch range with locally higher amounts. The
good news is that the mean 1000-500 mb layer flow is on the
order of 20- 25 knots, so these showers and thunderstorms will
be quite progressive. Therefore, the flooding threat will mostly
be tied to training and repetitive rounds of heavy rainfall as
opposed to storms that sit stationary or back build. Given this
limitation, we think the threat of widespread flash flooding is
still too low to warrant issuing a Flash Flood Watch. But, given
the anticipated intense rainfall and wet antecedent conditions,
at least minor flooding can be expected with at least some low
end threat of an isolated flash flood event.
As these bands of heavy rain impact much of southeast South
Carolina through mid to late morning, we should see enough of a
dry slot back to the west to produce very little convective
activity for southeast Georgia. However, by the mid to late
afternoon, models are consistently showing a signal for another
band to develop and move across southeast Georgia and across the
Savannah River into the South Carolina counties. To account for
this, rain chances shift from being 80-100 percent in the Tri-
County region to being 80-100 percent back to the west within
this band. Heavy rain will accompany this band, but storm motion
should be enough to preclude a significant flooding threat.
Through the day, we will deal with a non-zero severe threat
thanks to decent background wind fields and passing convection.
Also, gradient winds outside of any convective activity will
support frequent gusts into the 20-25 mph range especially along
the coast. Highs are currently pegged for the mid to upper 80s,
but could trend higher if any breaks of sun can occur.
Tonight: Models show convective bands dissipating in the
evening and leaving us with a window of time where there
shouldn't be too much activity other than scattered showers and
thunderstorms. However, later in the evening another
consolidated band is expected to develop again across Colleton
County and the Tri-County region. The good news is that this
activity shouldn't produce quite as much heavy rain as the
morning activity, but we could still see significant rainfall
amounts along the South Carolina coastal region from Beaufort
County up through Charleston County. Rainfall amounts of 0.5-1"
will be likely with some locally higher amounts possible.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Forecast confidence: Moderate.
Wed: The remnants of tropical cyclone Fred will be moving north
through the Appalachians while tropical cyclone Henri southwest
of Bermuda remains well offshore. Abundant tropical moisture
will linger over the area keeping rain chances higher than
normal, although the risk for excessive rainfall should be lower
given less forcing overall. Highs will be a bit warmer closer
to normal with lows above normal.
Thu/Fri: Inland troughing, the sea breeze and sufficient
moisture should be enough to produce scattered to numerous
mainly afternoon/evening showers and storms with the greatest
coverage likely farther inland. Temperatures should be above
normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Forecast confidence: Moderate.
Low-level troughing should persist inland through the period
with conditions generally pretty typical for this time of year.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Small cluster of thunderstorms will impact the JZI/CHS terminal
sites through 20Z or so with periodic flight restrictions most
likely at CHS. Thunderstorms are expected to diminish at those
sites later in the afternoon into tonight with VFR conditions
returning. However, another round of showers is looking to
develop along the coast and again impact the CHS/JZI terminal
sites during the overnight/early morning timeframe. Additional
flight restrictions are possible during that time, although I
have not included any explicitly in the terminal forecasts at
this juncture.
Meanwhile, line of showers and thunderstorms will swing into/impact
the SAV area roughly between 19Z and 23Z, with some flight
restrictions possible there. Showers/storms diminish heading
into the evening with VFR weather anticipated thereafter.
Otherwise, gusty southeasterly winds will impact the terminal
sites this afternoon into early evening. Winds weaken and veer
more southerly tonight into Wednesday.
Extended Aviation Outlook: Moderate to high confidence in
periodic restrictions through the weekend, mostly from
afternoon/evening showers and thunderstorms.
&&
.MARINE...
Today through tonight: The local waters will remain within the
broader circulation around Fred and its remnants through most of
the period. At solid 15-20 knots can be expected across all
waters, including Charleston Harbor, today through the late
evening hours. We could see occasional gusts to 25 knots, but
current thinking is that winds will remain right below this
threshold. The biggest candidate for frequent gusts to 25 knots
will be Charleston Harbor. For now, will hold at 15-20 knots and
not issue a Small Craft Advisory. The ongoing advisory for the
outer Georgia waters will continue into the afternoon to account
for seas to 6 feet. Otherwise, expect seas 3-5 feet. Winds and
seas will start to come down late tonight as the gradient
relaxes and Fred gets further away from the region. Also of
note, bands of thunderstorms will move across the waters early
this morning and at times through the day. These thunderstorms
will be capable of producing wind gusts of 35-40 knots, and
possibly even a waterspout.
Wednesday through Sunday: Moderate to high confidence this
period. Tropical cyclone Henri well offshore will make a
clockwise loop near Bermuda through late week with little impact
on the local waters. Atlantic high pressure will then return
along with an inland trough. This pattern will maintain slightly
elevated winds (mainly from the south/southwest) with seas 4
feet or less.
Rip Currents: Strengthening onshore flow, astronomical
influences from the upcoming perigee, and the presence of some
swell energy will combine to produce a moderate risk of rip
currents at all beaches today. Also, a moderate risk will be
possible through mid week depending on the amount of lingering
swell energy impacting the beaches.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for AMZ374.
&&
NEAR TERM...BSH/TBA
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...RJB/TBA
MARINE...BSH/RJB
Hazardous weather outlook, Aug 17, 10:35 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1135 AM EDT Tue Aug 17 2021
SCZ049-050-181545-
Coastal Colleton-Charleston-
1135 AM EDT Tue Aug 17 2021
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Heavy Rainfall: A few clusters of heavy rainfall producing
thunderstorms will continue to move across portions of southeast
South Carolina through early afternoon. The intense rainfall rates
may produce at least minor flooding in and around urban areas
including, but not limited to, Summerville, Charleston, and Moncks
Corner. While most impacts will likely be minor, flash flooding could
also occur if the heaviest rain repeatedly impacts the same area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ043>045-052-181545-
Inland Colleton-Dorchester-Inland Berkeley-Tidal Berkeley-
1135 AM EDT Tue Aug 17 2021
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Heavy Rainfall: A few clusters of heavy rainfall producing
thunderstorms will continue to move across portions of southeast
South Carolina through early afternoon. The intense rainfall rates
may produce at least minor flooding in and around urban areas
including, but not limited to, Summerville, Charleston, and Moncks
Corner. While most impacts will likely be minor, flash flooding could
also occur if the heaviest rain repeatedly impacts the same area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042-047-181545-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Jasper-
1135 AM EDT Tue Aug 17 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048-051-181545-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
1135 AM EDT Tue Aug 17 2021
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Severe Thunderstorms: Additional thunderstorms are possible this
afternoon into early evening. A few storms might produce damaging
wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 17, 9:19 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1019 AM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HEAVY RAIN 1 WNW CHARLESTON 32.79N 79.95W
08/17/2021 U0.00 INCH CHARLESTON SC PUBLIC
THE PUBLIC REPORTED THE INTERSECTION OF PRESIDENT
STREET AND LINE STREET CLOSED FROM RECENT RAINS.
&&
EVENT NUMBER CHS2100566
DPBSpecial weather statement, Aug 17, 11:58 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
1258 PM EDT Tue Aug 17 2021
SCZ050-171730-
Charleston-
1258 PM EDT Tue Aug 17 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 1258 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bears Bluff, or 9 miles west of Johns
Island, moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
West Ashley, Johns Island, Hollywood, Ravenel, Meggett, Yonges
Island, Bears Bluff and Wadmalaw Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3259 8022 3262 8030 3283 8027 3279 8007
TIME...MOT...LOC 1658Z 203DEG 14KT 3265 8023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRSpecial weather statement, Aug 17, 1:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
230 PM EDT Tue Aug 17 2021
GAZ116>119-138-139-171900-
Coastal Liberty-Coastal Chatham-Inland Liberty-Inland Chatham-Inland
Bryan-Coastal Bryan-
230 PM EDT Tue Aug 17 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH AND CHATHAM COUNTIES...
At 230 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bloomingdale to
near Retreat, and moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Pooler, Richmond Hill, Coffee Bluff, Savannah International Airport,
I-16/I-95 Interchange, Hunter Army Airfield, Godley Station and
Downtown Savannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3211 8138 3224 8119 3223 8115 3220 8112
3216 8113 3215 8112 3214 8112 3173 8108
3170 8110 3165 8126 3166 8132 3165 8134
3165 8141
TIME...MOT...LOC 1830Z 236DEG 18KT 3207 8134 3169 8137
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ETM